Abuse, Misuse of Antidiarrheal Linked to Serious Heart Problems

Caroline Cassels

Disclosures

June 07, 2016

Abuse and misuse of the commonly available antidiarrheal medication loperamide (Imodium, Johnson & Johnson Consumer Inc) has been linked to life-threatening cardiac events, according to a warning issued by the US Food and Drug Administration (FDA).

Taking higher than recommended doses of this medication, which is available over-the-counter and by prescription, can be cardiotoxic. The FDA reports that serious dysrhythmias can also occur when loperamide is used in combination with other medications that interact with it, including the those listed in the following table:

Generic Name Brand Name
Cimetidine Tagamet HB
Clarithromycin Biaxin, Prevpac
Erythromycin E.E.S., Ery-Tab, Eryc, Eryped, PCE
Gemfibrozil Lopid
Itraconazole Onmel, Sporanox
Ketoconazole Available by generic only
Quinidinea Nuedexta
Quininea Qualaquin
Ranitidine Zantac
Ritonavir Kaletra, Norvir, Technivie, Viekira Pak

aQuinine and its isomer quinidine are also present in tonic water.

 

However, the FDA also notes that most serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria.

Two recent case studies of loperamide abuse and subsequent death, published April 29 in the Annals of Emergency Medicine and reported by Medscape Medical News at that time, raised an initial red flag. Despite standard advanced cardiac life support, both patients were pronounced dead on arrival at the emergency department.

The FDA recommends that healthcare professionals consider loperamide as a possible cause of unexplained cardiac events, including QT interval prolongation, torsades de pointes or other ventricular arrhythmias, syncope, and cardiac arrest.

It also notes that in cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood–brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects.

If loperamide toxicity is suspected, the FDA advises clinicians to promptly discontinue it and start necessary therapy. If loperamide ingestion is suspected, blood levels should be measured ,which may require specific testing.

For some cases of torsades de pointes in which drug treatment is ineffective, electrical pacing or cardioversion may be required. The FDA also recommend patients with opioid use disorders be referred for treatment.

To report any problems with loperamide, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....